Virginia, 2010

Heavy Rain in Virginia, March 28 to 29, 2010

March 28 to 29, 2010 · NWS AKQ · 52 events in 52 counties and zones

Showers and thunderstorms associated with low pressure and a cold front produced one to three inches of rain across portions of central and eastern Virginia from Sunday night, March 28th, through Monday afternoon March 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Showers and thunderstorms associated with low pressure and a cold front produced one to three inches of rain across portions of central and eastern Virginia from Sunday night, March 28th, through Monday afternoon March 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 28, 8:00 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 28, 8:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
900 PM EDT SUN MAR 28 2010

.SYNOPSIS...
LOW PRESSURE SLOWLY MOVES ACROSS THE MID ATLANTIC REGION TONIGHT
THROUGH MONDAY NIGHT. A TRAILING COLD FRONT CROSSES THE AREA
MONDAY. THE LOW LIFTS NORTHEAST TO A POSITION OVER LONG ISLAND
TUESDAY. HIGH PRESSURE RETURNS THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LATEST WX ANALYSIS SHOWING AN OCCLUDED AREA OF LOW PRESSURE AT THE
SFC OVER OHIO...WITH A NEARLY STATIONARY FRONT/BNDRY DRAPED ACRS
CNTRL NC...NNE INTO THE VA PIEDMNT. THIS IS WHERE HVY RAIN...AND
TSTMS FARTHER SOUTH HAVE BEEN ONGOING THIS EVENING. SHEAR IS
IMPRESSIVE DUE TO STRG SSE BNDRY LAYER FLOW AND A STRONG SLY JET
BETWEEN 800-900 MB. FOR AKQ CWA...SO FAR WE HAVE REMAINED JUST TO
THE NE OF THE STRONGER SEVERE STORMS (WHICH HAVE BEEN CONFINED
OVER NC WHERE SOME STORM DAMAGE HAS BEEN CONFIRMED (SEE RDULSRRAH
FOR DETAILS). PRECIP HAS BEEN INCREASING IN INTENSITY OVER PAST
1-2 HRS OVER THE PIEDMNT SO HAVE ADDED LOCALLY HVY RAIN WORDING TO
THE FCST (STILL NOT SEEING RATES SUFFICIENT FOR WIDESPREAD
FLOODING OR FLASH FLOODING SO NO WATCHES WILL BE ISSUE ATTM).

FOR THE OVERNIGHT PERIOD...LOCALLY HVY RAIN POSSIBLE ALL AREAS
WITH THE OTHER CONCERN BEING HOW FAR NE DO THE TSTMS MAKE IT? SO
FAR TSTMS HAVE GNLY BEEN WEAKENING AS THEY APPRCH OUR W AND SW
ZONES. HOWEVER EXPECT AT LEAST ELEVATED ISOLATED CONVECTION PER
NEGATIVE SHOWALTER INDICES ON THE NAM12 AND RUC TO MAKE TO ABOUT
THE I-95 CORRIDOR PRIOR TO MIDNIGHT. ELSEWHERE WILL KEEP THE SCHC
TSTMS DELAYED UNTIL AFTER MIDNIGHT.

INSTABILITY (LI AND CAPES) AND TORNADO PARAMETERS (EHI,AND SIG
TOR INDICES) OFF THE NAM/RUC SUGGEST THAT SVR THREAT WOULD STAY
MAINLY OUT OF OUR CWA...BUT IT IS A CLOSE CALL AND WILL NEED TO
WATCH THE TRENDS IN THE BNDRY...IF DEW PTS ARE ABLE TO INCREASE
OVER SRN VA AND NE NC AFTER MIDNIGHT...THESE ZONES WILL
POTENTIALLY SEE SOME SVR STORMS.

MIN TEMPS OVERNIGHT GNLY IN THE 50S...EXCEPT LOWERED THEM IN THE
PIEDMNT TO THE MID/UPR 40S AS INITIALLY DRY AIR ALLOWED THEM TO
FALL FAST THIS EVENING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
HVYST PCPN MOVES TO THE COAST BY MON AFTRN AS SCNDRY S/W MOVES N FROM
NC OB THEN INTO VA CAPES AFTR 18Z. WILL KEEP CATEGORICAL POPS FROM
CHES BAY ON E. OTW...ALTHOUGH TSCTNS INDCT ENUF WRAP ARND MSTR ARND
RGN TO CONT LIKELY POPS...BUT INTENSITY OF ANY SHWRS BECMG LIGHTER.
HIGHS MON 60-65.

THE SCNDRY LOW TRACKS N TO A PSN OFF CAPE MAY BY 12Z TUE. PLNTY OF
MSTR PROGGED ACROSS RGN TO PRODUCE CHC POPS MOST AREAS...LIKELY POPS
ACROSS NRN CNTYS CLOSER TO THE LOW. CAA ON NW WNDS ALLOWS COOLER AIR
TO FILTER IN BEHIND THE LOW. LOWS IN THE 40S.

LOW PULLS FRTHR NE AND AWAY FROM RGN TUE. STILL ENUF MSTR ARND TO
CONT CHC POPS MOST AREAS DRNG THE MORN AND WELL INTO THE AFTRN HRS
ACROSS NRN NECK AND ERN SHORE AREAS. COOLER WITH HIGHS U50S-L60S.

HIGH PRS TO THE S DRYS OUT AIRMASS TUE NITE AND WED. DCRG CLDNS XPCT
TUE NITE. LOWS U30-L40S. M SUNNY & WRMR WED. HIGHS 60-65 NR THE WTR.
NR 70 W OF CHES BAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NW FLOW ON BACKSIDE OF SYSTEM DVLPS ON WED. WELL ABV NORMAL TEMPS
DVLP (ESP INLAND) AS A LARGE RIDGE BUILDS INTO THE EASTERN CONUS
LATE WK AND INTO THE WKND. UTILIZING 100-85H THICKNESS VALUES...HAVE
WENT ABV GUIDANCE THU AND INTO THE WKND OVER INLAND AREAS. AFTN
SEABREEZES ON TAP THU-FRI ALONG IMMEDIATE COAST/ERN SHORE BUT TEMPS
INLAND SHOULD CLIMB INTO THE UPR 70S TO LOW 80S. WITH FULL SUN
ANTICIPATED...COULD SEE TEMPS INTO THE MID/UPR 80S WRN HALF OF THE
CWA FRI-SAT AS LARGE RIDGE AXIS BUILDS FURTHER INTO THE RGN.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
AS OF 00Z...A BAND OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS
EXTENDED ALONG THE PIEDMONT OF SOUTH CENTRAL VIRGINIA...MAINLY JUST
W OF RIC. THIS PCPN WILL SHIFT SLOWLY EAST OVERNIGHT...NOT REACHING
THE COASTAL AREAS UNTIL WELL AFTER MIDNIGHT. VFR CONDS WILL LOWER
AFTER PCPN BEGINS WITH IFR CONDS DEVELOPING BY MON MRNG. TSTMS ARE
MOST LIKELY IN SE PORTIONS IN THE MRNG AND INCLUDED CB MENTION AT
PHF ORF AND ECG. GUSTY SOUTHERLY WINDS WILL CONTINUE OVERNIGHT AND
GRADUALLY SHIFT TO NORTHEAST OVER RIC AND SBY ON MON AND TO EAST OR
SOUTHEAST OVER SE PORTIONS. FOLLOWED CLOSELY TO THE NAM FOR THE WIND
FORECASTS.

AREAS OF SHOWERS WITH WIDESPREAD MVFR AND OCNL IFR CONDS WILL
CONTINUE ACROSS THE AREA MON NIGHT AND EARLY TUE. THE WEATHER
GRADUALLY IMPROVES LATER TUE WITH VFR EXPECTED WED AND THU AS HIGH
PRESSURE BUILDS IN FROM THE SW.

&&

.MARINE...
CA CONDITIONS WILL CONTINUE TNT AND INTO MON OVER ALL WATERS AS A
STRONG S/SE FLOW CONTINUES TO DVLP AHEAD OF APPROACHING SYSTEM FROM
THE SSW. LOOK FOR GUSTS TO NEAR 30 KTS THROUGH MON AM...ESP NEAR AROUND
SHRA/TSRA ACTIVITY. HAVE ADDED VSBY RESTRICTIONS WRDG OF 1-3 SM
MILES...GNRLY IN PRECIP ACTIVITY.

AS COLD FRONT PUSHES THROUGH THE RGN MON AM...COULD SEE A BAND/LINE
OF SHRA...EMBEDDED TSRAS PUSH OVER THE WATERS. THIS COULD MAKE FOR
GUSTS AOA 34 KTS TO OCCUR WITH ACTIVITY. LATE TNT/TMRW...SMW'S
STATEMENTS MAY BE NEEDED. AS LOW PRES PUSHES FURTHER TO THE NE ALONG
THE MID ATL COAST...WINDS WILL DECREASE OVER THE CTRK SND BY MON
EVE.

LULL IN WINDS BELOW SCA CRITERIA ANTICIPATED OVER THE BAY MON EVE
BEFORE NW CAA PUSH DVLPS OVER THE WATERS. HOWEVER...CONDITIONS WILL
DETERIORATE ONCE AGAIN W/IN 12 HRS. WILL KEEP THINGS SIMPLIFIED AND
EXTEND SCA THRU TUE EVE.

SEAS FOR THE COASTAL WATERS WILL CONTINUE TO REMAIN AOA 5FT THRU TUE
EVE...BUT LIKELY NEEDED BEYOND CURRENT ENDING TIME.

.TIDES/COASTAL FLOODING...
S/SE WINDS INCREASE TNT AND INTO MON AS SYSTEM APPROACHES FROM THE
SW. WITH ENTERING A FULL MOON PHASE...TIDAL DEPARTURES ARE
ANTICIPATED TO RISE TO 1-1.5 FT DURING HIGH TIDES ON MON. THIS WILL
MAKE FOR WATERS LEVELS TO RISE NEAR MINOR FLOODING OVER THE NRN
SECTIONS OF THE BAY/COASTAL WATERS. GUIDANCE HEAVILY BIASED TWRDS
THE GFS AND IS ON THE MORE EXTREME CASE OF OTHER SOLNS.
THEREFORE...WILL WAIT ANOTHER MODEL RUN BEFORE MAKING A DECISION ON
POSTING A HEADLINE...IF NEEDED.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT TUESDAY FOR ANZ630>632-650-
     652-654-656-658.
     SMALL CRAFT ADVISORY UNTIL 7 PM EDT MONDAY FOR ANZ633.

&&

SYNOPSIS...MPR
NEAR TERM...LKB
SHORT TERM...MPR
LONG TERM...CCW
AVIATION...LSA
MARINE...CCW
Hazardous weather outlook, Mar 28, 2:50 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT SUN MAR 28 2010

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-292000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
350 PM EDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MODERATE TO LOCALLY HEAVY RAINFALL IS POSSIBLE AFTER MIDNIGHT...
ALONG WITH ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE TO LOCALLY HEAVY RAINFALL AND ISOLATED THUNDERSTORMS ARE
POSSIBLE AGAIN MONDAY MORNING. THE RUNOFF FROM THE RAINFALL MAY
RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
RISES IN AREA RIVER LEVELS ARE POSSIBLE BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NWS.

ANZ630>632-650-652-654-656-658-292000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
350 PM EDT SUN MAR 28 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-292000-
CURRITUCK SOUND-
350 PM EDT SUN MAR 28 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

In the hours before

Special weather statement, Mar 28, 7:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
832 PM EDT SUN MAR 28 2010

VAZ049-060>064-066>071-290130-
AMELIA VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-GOOCHLAND
VA-HANOVER VA-HENRICO VA-LOUISA VA-LUNENBURG VA-NOTTOWAY VA-POWHATAN
VA-PRINCE EDWARD VA-
832 PM EDT SUN MAR 28 2010

...SHOWERS WITH HEAVY RAIN AND EMBEDDED THUNDERSTORMS MOVING INTO
PORTIONS OF CENTRAL VIRGINIA...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH VERY HEAVY RAIN AND A FEW EMBEDDED THUNDERSTORMS FROM
FARMVILLE TO POWHATAN...MOVING NORTHEAST AT AROUND 40 MPH. THE
STRONG STORMS WILL BE NEAR...
  MCRAE AROUND 835 PM EDT...
  GRAYS SIDING AROUND 840 PM EDT...
  OAK FOREST AROUND 845 PM EDT...
  CLINTON AROUND 850 PM EDT...
  HATCHERS AROUND 855 PM EDT...
  ROCK CASTLE AROUND 900 PM EDT...

THE HEAVY RAIN WILL LEAD TO PONDING OF WATER ON ROADWAYS AND
POSSIBLY FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

WIND GUSTS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS AS WELL. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

52 heavy rain. Local standard time, as filed.

Heavy Rain, Accomack

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Accomack County, (Wal)wallops Is
Reported by
ASOS
Coordinates
37.850, -75.480

Rainfall amounts of one to three inches occurred across the county. Wallops Island reported 2.25 inches of rain. Melfa (MFV) reported 1.84 inches of rain.

Heavy Rain, Amelia

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Amelia County, Amelia
Reported by
COOP Observer
Coordinates
37.330, -77.980

Rainfall amounts of one to three inches occurred across the county. Amelia reported 2.34 inches of rain.

Heavy Rain, Brunswick

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Brunswick County, Lawrenceville Arpt
Reported by
COOP Observer
Coordinates
36.770, -77.800

Rainfall amounts of one to three inches occurred across the county. Lawrenceville reported 1.70 inches of rain.

Heavy Rain, Caroline

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Caroline County, Corbin
Reported by
COOP Observer
Coordinates
38.200, -77.380

Rainfall amounts of one to three inches occurred across the county. Corbin reported 2.29 inches of rain.

Heavy Rain, Charles City (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Charles City (C) County, Charles City
Reported by
Emergency Manager
Coordinates
37.330, -77.070

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Chesapeake (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Chesapeake (C) County, Wallaceton
Reported by
COOP Observer
Coordinates
36.620, -76.380

Rainfall amounts of one to three inches occurred across the county. Wallaceton reported 2.53 inches of rain.

Heavy Rain, Chesterfield

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Chesterfield County, Winterpock
Reported by
COOP Observer
Coordinates
37.350, -77.730

Rainfall amounts of one to three inches occurred across the county. Winterpock reported 2.32 inches of rain.

Heavy Rain, Colonial Heights (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Colonial Heights (C) County, Colonial Hgts
Reported by
Emergency Manager
Coordinates
37.250, -77.420

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Cumberland

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Cumberland County, Cumberland
Reported by
Emergency Manager
Coordinates
37.480, -78.250

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Dinwiddie

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Dinwiddie County, Dinwiddie
Reported by
Emergency Manager
Coordinates
37.080, -77.600

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Emporia

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Emporia County, Emporia
Reported by
COOP Observer
Coordinates
36.680, -77.530

Rainfall amounts of one to three inches occurred across the county. Emporia reported 1.86 inches of rain.

Heavy Rain, Essex

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Essex County, Tappahannock
Reported by
Emergency Manager
Coordinates
37.930, -76.870

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Fluvanna

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Fluvanna County, Bremo Bluff
Reported by
COOP Observer
Coordinates
37.720, -78.300

Rainfall amounts of one to three inches occurred across the county. Bremo Bluff reported 1.82 inches of rain.

Heavy Rain, Franklin (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Franklin (C) County, Franklin
Reported by
Emergency Manager
Coordinates
36.670, -76.920

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Gloucester

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Gloucester County, Gloucester
Reported by
Emergency Manager
Coordinates
37.420, -76.530

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Goochland

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Goochland County, Crozier
Reported by
COOP Observer
Coordinates
37.630, -77.800

Rainfall amounts of one to three inches occurred across the county. Crozier reported 1.85 inches of rain.

Heavy Rain, Greensville

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Greensville County, Purdy
Reported by
Emergency Manager
Coordinates
36.820, -77.580

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Hampton (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Hampton (C) County, Hampton
Reported by
Emergency Manager
Coordinates
37.020, -76.350

Rainfall amounts of one to three inches occurred across the county. Hampton reported 2.74 inches of rain.

Heavy Rain, Hanover

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Hanover County, Ashland
Reported by
COOP Observer
Coordinates
37.750, -77.480

Rainfall amounts of one to three inches occurred across the county. Ashland reported 1.96 inches of rain.

Heavy Rain, Henrico

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Henrico County, Sandston
Reported by
COOP Observer
Coordinates
37.520, -77.320

Rainfall amounts of one to three inches occurred across the county. Sandston reported 2.20 inches of rain.

Heavy Rain, Hopewell (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Hopewell (C) County, Hopewell
Reported by
Emergency Manager
Coordinates
37.300, -77.300

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Isle of Wight

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Isle of Wight County, Isle of Wight
Reported by
Emergency Manager
Coordinates
36.900, -76.700

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, James City

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
James City County, Jamestown
Reported by
Emergency Manager
Coordinates
37.200, -76.780

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, King and Queen

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
King and Queen County, Walkerton
Reported by
COOP Observer
Coordinates
37.720, -77.020

Rainfall amounts of one to three inches occurred across the county. Walkerton reported 2.10 inches of rain.

Heavy Rain, King William

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
King William County, West Pt
Reported by
COOP Observer
Coordinates
37.530, -76.800

Rainfall amounts of one to three inches occurred across the county. West Point reported 3.13 inches of rain.

Heavy Rain, Lancaster

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Lancaster County, Lancaster
Reported by
Emergency Manager
Coordinates
37.770, -76.470

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Louisa

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Louisa County, Louisa
Reported by
AWOS
Coordinates
38.020, -78.000

Rainfall amounts of one to three inches occurred across the county. Louisa reported 1.41 inches of rain.

Heavy Rain, Lunenburg

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Lunenburg County, Lunenburg
Reported by
Emergency Manager
Coordinates
36.950, -78.270

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Mathews

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Mathews County, North
Reported by
COOP Observer
Coordinates
37.450, -76.430

Rainfall amounts of one to three inches occurred across the county. North reported 2.39 inches of rain.

Heavy Rain, Mecklenburg

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Mecklenburg County, Chase City
Reported by
COOP Observer
Coordinates
36.800, -78.450

Rainfall amounts of one to three inches occurred across the county. Chase City reported 3.24 inches of rain. Clarksville reported 1.70 inches of rain.

Heavy Rain, Middlesex

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Middlesex County, Urbanna
Reported by
Emergency Manager
Coordinates
37.630, -76.580

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, New Kent

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
New Kent County, New Kent
Reported by
Emergency Manager
Coordinates
37.520, -76.980

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Newport News (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Newport News (C) County, (Phf)newport News
Reported by
ASOS
Coordinates
36.980, -76.420

Rainfall amounts of one to three inches occurred across the county. Newport News (PHF) reported 2.13 inches of rain.

Heavy Rain, Norfolk (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Norfolk (C) County, Norfolk
Reported by
COOP Observer
Coordinates
36.870, -76.270

Rainfall amounts of one to three inches occurred across the county. Norfolk reported 2.96 inches of rain.

Heavy Rain, Northampton

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Northampton County, Eastville
Reported by
COOP Observer
Coordinates
37.350, -75.970

Rainfall amounts of one to three inches occurred across the county. Eastville reported 2.52 inches of rain.

Heavy Rain, Northumberland

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Northumberland County, Heathsville
Reported by
Emergency Manager
Coordinates
37.920, -76.470

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Nottoway

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Nottoway County, Camp Pickett
Reported by
COOP Observer
Coordinates
37.050, -77.950

Rainfall amounts of one to three inches occurred across the county. Camp Pickett reported 2.81 inches of rain.

Heavy Rain, Petersburg (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Petersburg (C) County, Petersburg
Reported by
COOP Observer
Coordinates
37.220, -77.420

Rainfall amounts of one to three inches occurred across the county. Petersburg reported 3.01 inches of rain.

Heavy Rain, Portsmouth (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Portsmouth (C) County, Portsmouth
Reported by
Emergency Manager
Coordinates
36.820, -76.330

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Powhatan

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Powhatan County, Powhatan
Reported by
COOP Observer
Coordinates
37.530, -77.930

Rainfall amounts of one to three inches occurred across the county. Powhatan reported 2.30 inches of rain.

Heavy Rain, Prince Edward

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Prince Edward County, Farmville
Reported by
AWOS
Coordinates
37.300, -78.570

Rainfall amounts of one to three inches occurred across the county. Farmville reported 2.00 inches of rain.

Heavy Rain, Prince George

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Prince George County, Disputanta
Reported by
Emergency Manager
Coordinates
37.130, -77.230

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Richmond

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Richmond County, Newland
Reported by
Trained Spotter
Coordinates
38.050, -76.870

Rainfall amounts of one to three inches occurred across the county. Newland reported 2.60 inches of rain.

Heavy Rain, Richmond (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Richmond (C) County, (Ric)byrd Fld Richmo
Reported by
ASOS
Coordinates
37.500, -77.320

Rainfall amounts of one to three inches occurred across the county. Richmond (RIC) reported 2.21 inches of rain.

Heavy Rain, Southampton

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Southampton County, Courtland
Reported by
Emergency Manager
Coordinates
36.720, -77.070

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Suffolk (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Suffolk (C) County, Holland
Reported by
COOP Observer
Coordinates
36.680, -76.770

Rainfall amounts of one to three inches occurred across the county. Holland reported 2.36 inches of rain. Kilby reported 2.83 inches of rain.

Heavy Rain, Surry

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Surry County, Surry
Reported by
Emergency Manager
Coordinates
37.130, -76.850

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Sussex

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Sussex County, Wakefield
Reported by
ASOS
Coordinates
36.970, -76.980

Rainfall amounts of one to three inches occurred across the county. Wakefield (AKQ) reported 1.69 inches of rain. Stony Creek reported 1.91 inches of rain.

Heavy Rain, Virginia Beach (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Virginia Beach (C) County, (Ntu)nas Oceana
Reported by
ASOS
Coordinates
36.800, -76.020

Rainfall amounts of one to three inches occurred across the county. Oceana NAS (NTU) reported 2.27 inches of rain.

Heavy Rain, Westmoreland

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Westmoreland County, Westmoreland
Reported by
Emergency Manager
Coordinates
38.070, -76.570

Rainfall amounts of one to three inches occurred across the county.

Heavy Rain, Williamsburg (C)

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
Williamsburg (C) County, Williamsburg
Reported by
Trained Spotter
Coordinates
37.270, -76.720

Rainfall amounts of one to three inches occurred across the county. Williamsburg reported 1.85 inches of rain.

Heavy Rain, York

When
March 28, 8:00 PM EST to March 29, 2:00 PM EST
Where
York County, Yorktown
Reported by
Emergency Manager
Coordinates
37.230, -76.520

Rainfall amounts of one to three inches occurred across the county.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222027, 222028, 222029, 222031, 222032, 222036, 222040, 222044, 222045, 222049, 222052, 222053, 222058, 222059, 222060, 222061, 222063, 222064, 222065, 222066, 222067, 222068, 222070, 222074, 222075, 222076, 222202, 222296, 222297, 222299, 222301, 222304, 222306, 222307, 222308, 222309, 222310, 222311, 222312, 222313, and more.